Today: The Early Demise?

1 Aug

So on my usual troll of the BBC News website, I found myself come across an expectedly dramatic title:

Mild Mental Illness ‘Death risk‘”

Now, as I suffer from Panic disorder, something which I have spoken about before – think depression, but more intense spouts of panic and anxiety instead, for no reason – and something I think I will continue to speak openly on this blog about.

This did infact send me into one of those sinking feelings, and reading through I was skeptical. Are the percentages in context? Is this from a reputable source?

Dr Tom Russ said: “The fact that an increased risk of mortality was evident, even at low levels of psychological distress, should prompt research into whether treatment of these very common, minor symptoms can modify this increased risk of death.”

I did a huge google search of a Dr Tom Rush  and have discovered he is who he says he is in the video clip so I would say the source is confirmed, however since I don’t subscribe to the British Medical Journal, I can’t check the paper for more detail.

Should I be worried? Well, considering the risk of a premature death is increased by 16% – 67% (lowest level of stress to highest) I would put myself at 25% more likely, as I only have attacks when I’m off my tablets, and I don’t care what the doctor says, Charlie can tell, and I can feel it when I have forgotten my Citalopram, I become more snappy and stressed.

But being 25% closer to death when the age we are living to is an ever increasing number isn’t that scary. I’d be quite happy to make it to 80.

This does start to make me question whether I should come off my Citalopram, since I had my first prescription I have since halved my dosage (over 4 years), and the doctor now thinks I should come off it. But if I come off it and become more stressed and anxious, then wouldn’t that just be an increase on the risk of my early demise?

If the BBC article is to be taken literally, then the work I have done to bring my life back to normality and to work my way off the tablets and learn to cope with the increased stress and anxiety will not be worth it. I don’t want an increased level in stress or anxiety, it can totally ruin you. Nights out? You can get wound up by just being in the room with lots of people. Have guests coming round? Just the thought of entertaining and everything having to be perfect can send you over the edge, especially when it doesn’t all go to plan (eg under-cooked veg can upset you). Taking exams? – Forget the 2:1 you promised yourself, the inner battle you have to face to just to calm your brain down to retain the information is hard enough, a battle I wish I hadn’t tried to fight alone.

Not talking about it is one of the bigger battles. Everyone wonders what’s wrong, and all they can see is you struggling, and after a while it’s all they expect of you. I wish I had told Uni about it because then I could have got more help. Even though at the time I thought I was getting the best care from my GP (the best GP I have ever had!).

Thankfully I have Charlie now, he thinks I should try and come off the tablets, One day on Two days off then less.

I’m still not sure if I should be putting myself through this stress, especially as I snap at the smallest thing and then get even more anxious and unnecessarily stressed at the thought that I am driving him away. I’m kind of stuck as to where to go now, follow my GPs instructions? Or follow my body rejecting withdrawal and the drive to my early demise and just keep on the tablets, which seem to be keeping my sanity and emotions in check..

Advertisements

3 Responses to “Today: The Early Demise?”

  1. Jaime 01/08/2012 at 21:01 #

    Stay on the tablets. If they are genuinely helping you then keep at them! What’s the harm in that?! And you’re not alone. I’m thinking of switching to citalopram because fluoxetine isn’t helping me as much as I’d like it to xx

  2. Rebecca Hughes (@Beckie175) 02/08/2012 at 09:22 #

    I stupidly came off them for 8 days because of the 2 stone weight gain (I’m also bulimic so weight gain is super scary for me). Even with the CBT and all the tools I learnt through counselling I am a nervous wreck at the moment. I started taking them again on Monday and I still can’t leave the house alone. That was cold turkey from a 20mg dose. I also got electric shock type feelings in the right side of my body. Apparently it’s to do with SSRI withdrawal syndrome.

    Maybe get a pill cutter so you can cut down to 5mg a day, then 2 days on 1 day off, then every other day and then 1 day on 2 days off and then off completely.

Trackbacks/Pingbacks

  1. Today: The Episode « I Did That - 15/08/2012

    […] Today: The Early Demise? (harriparf.wordpress.com) […]

Leave a Reply

Fill in your details below or click an icon to log in:

WordPress.com Logo

You are commenting using your WordPress.com account. Log Out / Change )

Twitter picture

You are commenting using your Twitter account. Log Out / Change )

Facebook photo

You are commenting using your Facebook account. Log Out / Change )

Google+ photo

You are commenting using your Google+ account. Log Out / Change )

Connecting to %s

%d bloggers like this: